Ohio, 2019

Winter Weather in Ohio, February 10, 2019

February 10, 2019 · NWS ILN · 14 events in 14 counties and zones

Snow and some mixed precipitation overspread portions of the Ohio Valley on the morning of the 10th. This occurred ahead of a warm front which changed this snow to rain south of the I-70 corridor by afternoon.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Snow and some mixed precipitation overspread portions of the Ohio Valley on the morning of the 10th. This occurred ahead of a warm front which changed this snow to rain south of the I-70 corridor by afternoon. Snow continued into the evening along the I-70 corridor with generally 2 to 3 inches of accumulation. Significantly less snow occurred further south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 10, 6:47 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Feb 10, 6:47 AM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
647 AM EST Sun Feb 10 2019

.SYNOPSIS...
Wintry precipitation will develop and overspread the area
today ahead of an advancing warm front. A low pressure system
organizing over the southern Plains will deepen and eject
northeast into the upper Mississippi Valley Monday and the Great
Lakes Tuesday. This will keep rain in the forecast, which may
be heavy at times. Strong winds can be expected Tuesday with the
passage of a cold front.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An upper level disturbance will combine with wwa and isentropic
lift to bring mixed precipitation to the region today. The pcpn
will start out as snow mid morning in the far southwest and
then overspreading the entire area. As this occurs, warm air
advection aloft will see freezing rain mix with the snow mainly
north of the Ohio River. In the far south, especially much of
nrn Ky, snow will quickly change to rain. Expect temperatures to
warm above freezing by noon south of a line from Brookville IN,
through Wilmington to Chillicothe, change any pcpn to rain.
Have issued a winter wx advisory from the Ohio River to the
above line for the late morning hours to cover the possibility
of slick roads.

North of the Brookville-Chillicothe line to about I-70, the
freezing rain will start a little later and will linger into
the evening. Issued a second tier of the winter weather advisory
in this area.

On top of the glaze of freezing rain, some snow accumulation
will occur. Any snow along and south of the Ohio River is
expected to be less than an inch. North of I-70 pcpn will
likely remain snow all day with an accumulation of 1 to 2 inches
possible.

Highs today will range from the lower 30s in the north to the
upper 30s south.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Tonight as the s/w and lift slips east, precipitation chances
will drop across the north, but in the south a developing warm
front will keep the precipitation going. Temperatures will drop
briefly in the evening, but then they will rise some overnight.
This will change pcpn to rain or the majority of the region.
North of I-70 where the lower chance of precipitation is, there
will be chance of light snow.

The warm front will strengthen Monday and rain will surge back
across the region. It will be steady and widespread throughout
the day, and possibly heavy at times south of the Ohio River.
Flood watch is already out to cover this situation. Temperatures
will rise to the upper 30s in the north and the mid to upper
40s in nrn Ky.

A deepening low pressure system will begin to eject out of the
plains Monday night. Temperatures will rise as the warm front
shifts north. Rain will continue to affect the region.

The low will pass north of the region on Tuesday, pulling a
strong cold front through the region. Models are showing some
timing differences this far out, but temperatures are expected
to fall with fropa. The passing low and cold front will bring
strong winds to the region Tuesday. Models are showing a 50-60kt
low level jet. Some of this will get mixed down during the
heating of the day. Will continue to mention the chance of
strong winds in the HWO.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Wednesday into early Thursday looks like it will be a reprieve
from the heavy rains as high pressure swings across the region.

Yet another strong shortwave trough shifts through the Ohio Valley
at the end of the week with similar progression of weather. Perhaps
starting with a wintry mix transitioning to rain as strong moisture
transport and warming again focuses on the Ohio Valley, and then
cold crashing in behind.  Have increased precipitation chances
considerably given strong agreement in timing in ensembles. Not
nearly as confident on temperature trends and precipitation types at
this time range, however.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
A broad area of upper level energy will cross east into the Ohio
Valley this morning on zonal wsw flow aloft. This rapid upward
motion will quickly saturate the atmosphere, as noted by
precipitation shield crossing into sw IN and wrn KY. By late
morning, snow will overspread the region, mixing with freezing
rain in the early afternoon. Over southern TAF sites CVG/LUK,
this snow and freezing rain will change to rain as the surface
and lower atmosphere warms up. Further north, the snow and
freezing rain mix will eventually taper off in the early
evening, as a more moderate and steady rain occurs along the
Ohio River for the overnight hours before lifting northward.

Until the precipitation begins in the late morning and early
afternoon, VFR conditions will prevail. Once the precipitation
begins, cigs and vsbys will quickly drop to MVFR, eventually
lowering to IFR cigs/vsbys by the late day and continuing
through the evening. Overnight, LIFR or even VLIFR cigs and
vsbys are forecast to affect just about everyone. Moderate
rainfall is expected over CVG/LUK at the tail end of the
forecast, where northern TAF sites at DAY and CMH/LCK will
likely see a break in the rain between midnight and daybreak,
before the southern edge of the rain shield noses in along with
warmer air.

OUTLOOK...IFR to occasionally LIFR cigs/vsbys likely through
Tues. Gusty southwest winds to 40 knots Tues into Tues night.

&&

.HYDROLOGY...
There is solid clustering and agreement between EPS and
GEFS on a 1.5" to 2.5" rain event ending by noon on Tuesday. Given
the Ohio River is rising and will be rising through the entirety of
this event, this is of much concern.  Heavy rain on a rising river
crest can make for very difficult crest assessments and potential
for chaotic/unpredictable river rises particularly if rates are
heavy.  NAEFS-based MMEFS data from the 09.00Z runs are concerning
for the Ohio River, especially at Cincinnati, where there is decent
probabilities of a crest in or above Moderate levels if rainfall
materializes as currently forecast.  Exact numbers highly uncertain -
 so this needs to be watched carefully.  There is a good signal
across most of the rest of the Ohio River tributaries that some of
these will come back into flood as a result of the expected QPF.  In
particular, near the Ohio River - like the Little Miami, Brush
Creek, Hocking, and lower portions of the Great Miami and Scioto.
Some of these are still in flood as of this writing.  So those in
flood either briefly dip out of flood, or stay in flood much longer.
There is enough confidence to join a whole slew of offices
issuing Flood Watches today - even at admittedly some longer
time ranges.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch from Monday morning through Tuesday afternoon for
     OHZ060>065-070>074-077>082-088.
     Winter Weather Advisory from noon today to 1 AM EST Monday for
     OHZ053>055-060>065-070>074.
     Winter Weather Advisory from 9 AM this morning to 6 PM EST
     this evening for OHZ077>082-088.
KY...Flood Watch from Monday morning through Tuesday afternoon for
     KYZ089>100.
     Winter Weather Advisory from 9 AM this morning to 6 PM EST
     this evening for KYZ091>093.
IN...Flood Watch from Monday morning through Tuesday afternoon for
     INZ050-058-059-066-073>075-080.
     Winter Weather Advisory from noon today to 1 AM EST Monday for
     INZ050-058-059-066.
     Winter Weather Advisory from 9 AM this morning to 6 PM EST
     this evening for INZ073-074.

&&

SYNOPSIS...Hickman/AR
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...Binau/Sites
AVIATION...Franks
HYDROLOGY...
Hazardous weather outlook, Feb 10, 9:25 AM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
925 AM EST Sun Feb 10 2019

OHZ026-034-035-042>046-051-052-056-111430-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Licking-
925 AM EST Sun Feb 10 2019

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and Tonight.

Light snow will spread into the area today and linger into tonight,
potentially ending as a mix of rain, freezing rain, and snow. Snow
accumulations of 2 to 3 inches are expected with minor ice
accumulations also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain will increase in coverage and intensity on Monday and continue
into Tuesday. 1 to 2 inches of rain will bring swollen rivers back to
near flood in some areas. Localized flooding of flood prone areas is
also possible.

Strong winds are expected Tuesday and Tuesday night. Wind gusts from
35 to 50 mph will be possible. Scattered power outages and minor tree
damage will be likely.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ050-058-059-OHZ060>065-074-111430-
Wayne-Fayette IN-Union IN-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Hocking-
925 AM EST Sun Feb 10 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...
...FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Rain will increase in coverage and intensity on Monday and continue
into Tuesday. 1.5 to 2 inches of rain will bring swollen rivers back
to near or above flood stage in some areas. Localized flooding of
flood prone areas is also possible.

Strong winds are expected Tuesday and Tuesday night. Wind gusts from
35 to 50 mph will be possible. Scattered power outages and minor tree
damage will be likely.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

OHZ053>055-111430-
Clark-Madison-Franklin OH-
925 AM EST Sun Feb 10 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain will increase in coverage and intensity on Monday and continue
into Tuesday. 1 to 2 inches of rain will bring swollen rivers back to
near flood in some areas. Localized flooding of flood prone areas is
also possible.

Strong winds are expected Tuesday and Tuesday night. Wind gusts from
35 to 50 mph will be possible. Scattered power outages and minor tree
damage will be likely.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ073-074-KYZ091>093-OHZ077>082-088-111430-
Ripley-Dearborn-Boone-Kenton-Campbell-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
925 AM EST Sun Feb 10 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Rain will increase in coverage and intensity on Monday and continue
into Tuesday. 1.5 to 2.5 inches of rain will bring swollen rivers
back to near flood in some areas. Localized flooding of flood prone
areas is also possible.

Strong winds are expected Tuesday and Tuesday night. Wind gusts from
35 to 50 mph will be possible. Scattered power outages and minor tree
damage will be likely.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ075-080-KYZ089-090-094>096-111430-
Ohio-Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-
925 AM EST Sun Feb 10 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for Southeast Indiana and
Northern Kentucky.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Rain will increase in coverage and intensity on Monday and continue
into Tuesday. 1.5 to 2.5 inches of rain will bring swollen rivers
back to near flood in some areas. Localized flooding of flood prone
areas is also possible.

Strong winds are expected Tuesday and Tuesday night. Wind gusts from
35 to 50 mph will be possible. Scattered power outages and minor tree
damage will be likely.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ066-OHZ070>073-111430-
Franklin IN-Butler-Warren-Clinton-Ross-
925 AM EST Sun Feb 10 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...
...FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for Southeast Indiana, South
Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Flood Watch.

Rain will increase in coverage and intensity on Monday and continue
into Tuesday. 1.5 to 2.5 inches of rain will bring swollen rivers
back to near flood in some areas. Localized flooding of flood prone
areas is also possible.

Strong winds are expected Tuesday and Tuesday night. Wind gusts from
35 to 50 mph will be possible. Scattered power outages and minor tree
damage will be likely.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

KYZ097>100-111430-
Bracken-Robertson-Mason-Lewis-
925 AM EST Sun Feb 10 2019

...FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for Northeast Kentucky and
Northern Kentucky.

.DAY ONE...Today and Tonight.
Light wintry mix will spread across the area and change to rain by
early afternoon. Slippery travel is likely for a few hours before
this transition occurs. Some minor snow or ice accumulations will be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Rain will increase in coverage and intensity on Monday and continue
into Tuesday. 1.5 to 2.5 inches of rain will bring swollen rivers
back to near flood in some areas. Localized flooding of flood prone
areas is also possible.

Strong winds are expected Tuesday and Tuesday night. Wind gusts from
35 to 50 mph will be possible. Scattered power outages and minor tree
damage will be likely.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

In the hours before

Special weather statement, Feb 10, 8:00 AM EST, 2 hours before
Special Weather Statement
National Weather Service Wilmington OH
800 AM EST Sun Feb 10 2019

INZ075-080-KYZ089-090-094>100-101600-
Ohio-Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-
Including the cities of Rising Sun, Vevay, Carrollton, Warsaw,
Owenton, Williamstown, Crittenden, Dry Ridge, Falmouth, Butler,
Augusta, Brooksville, Mount Olivet, Maysville, Vanceburg,
and Tollesboro
800 AM EST Sun Feb 10 2019

...Light Wintry Mix This Morning...

Precipitation will spread across northern Kentucky and extreme
southeast Indiana this morning. The precipitation will likely
begin as a period of light snow or freezing rain before
transitioning to rain by noon today. Some very light snow or ice
accumulations are likely before the transition occurs. Road
temperatures are initially near or just below freezing across the
area, but should warm as well helping to improve travel by the
noon hour. Allow some extra travel time to reach your destination
this morning.

BINAU

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather. Local standard time, as filed.

Winter Weather, Butler

When
February 10, 10:00 AM EST to 9:00 PM EST
Where
Butler forecast zone
Reported by
Social Media
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

One and a half inches of snow fell in Oxford.

Winter Weather, Clinton

When
February 10, 10:00 AM EST to 9:00 PM EST
Where
Clinton forecast zone
Reported by
Official NWS Observations
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Six tenths of an inch of snow fell at the NWS office in Wilmington.

Winter Weather, Darke

When
February 10, 10:00 AM EST to 9:00 PM EST
Where
Darke forecast zone
Reported by
Social Media
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Two inches of snow fell west of Greenville.

Winter Weather, Delaware

When
February 10, 10:00 AM EST to 9:00 PM EST
Where
Delaware forecast zone
Reported by
Social Media
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

North of Westerville, 2.1 inches of snow fell.

Winter Weather, Fairfield

When
February 10, 10:00 AM EST to 9:00 PM EST
Where
Fairfield forecast zone
Reported by
Social Media
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

East of Pickerington, 1.5 inches of snow fell.

Winter Weather, Franklin

When
February 10, 10:00 AM EST to 9:00 PM EST
Where
Franklin forecast zone
Reported by
Social Media
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

South of Worthington, 2.6 inches of snow fell. The Columbus airport KCMH received 1.9 inches of snow, and a spotter near Canal Winchester measured 1.5 inches.

Winter Weather, Greene

When
February 10, 10:00 AM EST to 9:00 PM EST
Where
Greene forecast zone
Reported by
CoCoRaHS
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

The observer northeast of Beavercreek measured 1.3 inches of snow.

Winter Weather, Hamilton

When
February 10, 10:00 AM EST to 9:00 PM EST
Where
Hamilton forecast zone
Reported by
Social Media
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

West of Cheviot, 0.8 inches of snow fell.

Winter Weather, Miami

When
February 10, 10:00 AM EST to 9:00 PM EST
Where
Miami forecast zone
Reported by
Trained Spotter
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

North of Troy, 1.6 inches of snow was measured.

Winter Weather, Montgomery

When
February 10, 10:00 AM EST to 9:00 PM EST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

The Dayton airport KDAY reported 1.4 inches of snow. A social media report from Kettering showed that an inch fell there.

Winter Weather, Preble

When
February 10, 10:00 AM EST to 9:00 PM EST
Where
Preble forecast zone
Reported by
Trained Spotter
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

Near Eaton, 1.5 inches of snow fell.

Winter Weather, Ross

When
February 10, 10:00 AM EST to 9:00 PM EST
Where
Ross forecast zone
Reported by
Social Media
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Five miles east of Frankfort, 0.8 inches of snow was measured.

Winter Weather, Scioto

When
February 10, 10:00 AM EST to 9:00 PM EST
Where
Scioto forecast zone
Reported by
Emergency Manager
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

A tenth of an inch of freezing rain was reported near Sciotodale.

Winter Weather, Union

When
February 10, 10:00 AM EST to 9:00 PM EST
Where
Union forecast zone
Reported by
Social Media
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

Three miles north of Plain City, 2.3 inches of snow fell.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810416, 810417, 810432, 810433, 810434, 810435, 810436, 810437, 810438, 810439, 810440, 810441, 810442, 810443.